Auras and mirena coil

by Lisa
(UK, Kent)

I am 42, I have had a mirena coil for over 4 years now for contraceptive purposes, but feel I would not want to go back to a life dominated by periods. I am happy with the coil and live a full and happy life.
My periods have stopped, but for the last 6 years, after having 2 children, I have experienced debilitating ovulation pain most months when it feels like I am in labour for 20 minutes or so at ovulation time.
Over the last 2 years or so, I have developed regular auras lasting for 20 mins right around the time of ovulation and sometimes up to a week after. These do not develop usually into bad headaches, but sometimes leave me with a thick head or a feeling that I am on the cusp of getting these visual disturbances. Dramatic changes in light contribute to the problem, very bright or change from dark to very light. I sometimes get them upon waking to a sunny but curtained room
My friend, who does get migraines suggested I could have progesterone deficiency. So here I am. Advice please?
Will progesterone cream help any of these symptoms. Especially concerned about the auras.

Comments for Auras and mirena coil

Click here to add your own comments

Apr 21, 2013
auras
by: Anonymous

Hello You maybe be having wats called a silent migraine its the type I get and at around ovulation time and almost identical to mine.

Apr 21, 2013
Auras and mirena coil
by: Wray

Hi Lisa The Mirena does not release progesterone as many women are lead to believe, but a progestin called levonorgestrel. This has been shown to lower progesterone levels, plus impeding the blood flow in the uterine arteries, see here and here. Levonorgestrel is derived from testosterone, so has androgenic properties, which can cause hair loss. This is the prescribing information here, and please see here too. You might like to read these comments here from women who've used the Mirena. So yes, your friend is right, you do have low progesterone. Oestrogen rises exponentially about 50 hours prior to ovulation. Progesterone should too, unless there is the progesterone surge, there is nothing to counter the oestrogen effect. This explains why many women get migraines, seizures, palpitations, panic attacks and asthma attacks around ovulation. The progesterone surge comes from the brain, see here, here, here and here. It appears you are not getting this progesterone surge, evidently due to the Mirena. Pain at ovulation is known as Mittelschmerz (middle pain). It occurs in approximately 20% of women at ovulation only and in no way is it dangerous. It is not a cyst rupturing, but the follicle containing a mature egg bursting to release the egg. The pain usually subsides within hours, but can linger for a day or two. See these papers here, here, here and here. Progesterone is an anti-inflammatory, so rub the cream over any painful areas. Continued below

Apr 21, 2013
Auras and mirena coil
by: Wray

Hi Lisa Substance P causes pain, nausea too. It's involved in Migraines, see here and here. Oestrogen stimulates substance P, see here. Substance P inhibits progesterone, see here, but if enough is used, progesterone suppresses substance P, see here. Low magnesium causes substance P to rise too, see here and here. You can use progesterone concurrently with the Mirena, but it will have an uphill battle, so if you should consider using it, I suggest you use no less than 200mg/day, you might need more. We do have more info on our page How to use progesterone cream. And you might like to see our page on Contraceptives. Before considering progesterone, please see our page on Oestrogen Dominance. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...